Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Brownsville, TX

May 14, 2020Brooks County, Jim Hogg County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 14, 2020, 4:35 AM CDT for Brooks County, Jim Hogg County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2020, 4:35 AM CDT (09:35 UTC)
Expired
May 14, 2020, 5:15 AM CDT
In force
40 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brooks County, TX, Jim Hogg County, TX

The radar

The Corpus Christi radar (KCRP), 125 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:49 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 14, 12:49 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1249 AM CDT Thu May 14 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Satellite imagery and surface observations indicate a
mix of low and mid level clouds passing over deep south Texas
early this morning. Expect a mix of VFR/MVFR ceilings to prevail
across the Rio Grande Valley through much of the overnight hours.
Widespread MVFR ceilings are forecast to develop towards sunrise
as low level moisture increases across northeast Mexico. Ceilings
will improve later this morning as southeast winds increase.
Breezy southeast winds will prevail later this morning into the
afternoon with some gusts reaching 20 knots at times.

&&

&&

.PREV DISCUSSION... /issued 629 PM CDT Wed May 13 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions are expected to prevail through the
evening, then MVFR ceilings are expected to develop after
midnight, then clear back to VFR tomorrow morning. Some models
bring isolated thunderstorms to the Rio Grande Valley after
midnight that could impact the airfields, but confidence is low in
the development of these storms, so have left any mention of
thunderstorms out of the TAF package at this time. As for winds,
gusty southeast winds are beginning to back off and will decrease
overnight before gusty conditions return mid morning tomorrow.

PREV DISCUSSION... /issued 249 PM CDT Wed May 13 2020/

SHORT TERM (Now through Thursday Night): A swift 500 mb short wave
trough will approach from the west tonight. A few thunderstorms may
drift off the Sierra Madre Orientals to the west of the CWA and move
toward the upper valley later this evening into tonight. Not all
models pick up on a signal across the CWA overnight, however, but
the ARW and HRRR are two that show some convection moving into the
area from the west later this evening and overnight. Tried to hold
the middle ground and indicate some activity from midnight through
dawn, followed by coastal shower activity during early daylight. Low
temperatures will be in the lower to middle 70s.

Any lingering showers and thunderstorms will end from west to east
Thursday morning as the mid level short wave continues to move east.
Thursday will be very warm with high temperatures in the 90s, except
for the 80s at the coast. A modest short wave ridge will move over-
head. Moderate southeast winds will prevail under partly cloudy
afternoon skies. Did not include a recurrence of convective chances
for Thursday night, though a few mountain rooted cells to the west
could again develop. Cloud cover will increase to mostly cloudy with
low temperatures in the 70s.

LONG TERM (Friday through Wednesday): By Friday afternoon the
500mb shortwave begins to ramp up as it moves toward East Texas.
The models have come into slightly better agreement of this path
through the weekend. PWAT values rise to near 2.0 to 2.1 inches
late Friday night into Saturday afternoon, with the bulk of the
best rainfall chances in Deep South Texas remaining across the
northern ranchlands. A slight lull in rainfall is possible late
Saturday into early Sunday as the shortwave spins across eastern
TX and western LA, with any spokes of mid level energy helping
convective development locally.

The models then still differ on where to take the 500mb low, with
the GFS now sliding it back SSW out over the western Gulf of
Mexico, while the ECMWF spins the energy further into the
Southeastern US, building mid level high pressure across Deep
South Texas. For now, have stuck with previous forecasts and
brought rain chances back into the CWA by Sunday afternoon,
continuing generally less than 30 percent on Monday and Tuesday,
with isolated convection, if any, on Wednesday.

Heavy rainfall remains a possibility, with confidence increasing,
especially across the northern ranchlands late Friday night into
Saturday afternoon. Confidence beyond that is low to moderate at
best. Temperatures remain near normal on Friday, dropping off due
to increased cloud cover and rain chances Saturday into Monday,
before warming again into next week.

MARINE (Now through Thursday Night): Surface high pressure
across the southeast United States interacting with lower pressure
across west Texas will support a tight pressure gradient across
the lower Texas coast. Moderate to breezy southeast winds and
moderate seas will prevail. Small craft should exercise caution to
low end small craft advisory conditions will be possible through
Thursday night.

Friday through Wednesday: High pressure strengthens across the
eastern Gulf of Mexico into this weekend, allowing winds to
diminish through most of the long term period. Coastal low
pressure may develop across the western Gulf by Monday and
continue into Wednesday, bringing variable winds across the
coastal waters. Elevated swell builds seas into the start of the
weekend, with Small Craft Advisories possibly needed Friday night
through Saturday. Overall marine conditions may improve into early
next week, with Small Craft Caution possible Sunday into Monday if
elevated swells continue.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 13, 4:25 PM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
425 PM CDT Wed May 13 2020

TXZ248>257-351-353-142130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
425 PM CDT Wed May 13 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There continues to be low probabilities of isolated strong
thunderstorms moving across the Western Ranchlands and possibly
the Upper and Middle Rio Grande Valley later this evening and
overnight. Wind gusts around 40 mph and small hail will be
possible with any strong thunderstorm.

There remains a moderate risk of rip currents along area beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of a few strong thunderstorms Friday night.
Strong gusty wind and hail and lightning strikes along with heavy
rainfall will be possible.

An elevated risk of rip currents is possible at the local beaches
through the Thursday, over the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-142130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
425 PM CDT Wed May 13 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small Craft Advisories are possible along the Lower Texas Coast
Friday Night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 14, 2:42 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Brownsville TX
242 AM CDT Thu May 14 2020

TXZ248-249-140845-
Jim Hogg TX-Zapata TX-
242 AM CDT Thu May 14 2020

...SPECIAL WEATHER STATEMENT...

At 241 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Las Palmas, or 16 miles northwest of Zapata, moving
east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Randado, Escobas, Zapata Middle School, Siesta Shores and
Zapata County Public Library.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
      2732 9937 2727 9932 2727 9881 2679 9892
      2678 9896 2668 9901 2678 9924 2686 9928
      2688 9933 2692 9932 2694 9939 2696 9939
      2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0741Z 282DEG 36KT 2701 9949

TOMASELLI
Special weather statement, May 14, 3:29 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Brownsville TX
329 AM CDT Thu May 14 2020

TXZ248-249-140930-
Jim Hogg TX-Zapata TX-
329 AM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND NORTHEASTERN
ZAPATA COUNTIES UNTIL 430 AM CDT...

At 328 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bustamante, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bustamante, Escobas, Guerra, Randado and Thompsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2679 9872 2684 9922 2717 9928 2728 9875
TIME...MOT...LOC 0828Z 262DEG 25KT 2702 9917

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:42 AM CDTSpecial Weather StatementBROZapata63 min
May 14, 3:29 AM CDTSpecial Weather StatementBROJim Hogg, Zapata61 min
May 14, 3:47 AM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata58 min
May 14, 4:47 AM CDTSpecial Weather StatementBROJim Hogg58 min
May 14, 5:19 AM CDTSpecial Weather StatementBROBrooks56 min
May 14, 6:11 AM CDTSpecial Weather StatementBROKenedy64 min
May 14, 7:10 AM CDTSpecial Weather StatementBROKenedy50 min
May 14, 7:41 AM CDTSpecial Weather StatementBROKenedy49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.